The National Prescribing Centre has published a blog article discussing the results of a meta-analysis examining gastrointestinal safety of selective serotonin re-uptake inhibitors (SSRI) and non-steroidal anti-inflammatory drugs (NSAID).
This study included data from four observational studies including 153,000 patients. It found that the risk of an upper GI haemorrhage was approximately doubled by SSRIs (Odds ratio 2.36; 95% CI 1.44 to 3.85; P=0.0006) and tripled in those taking NSAIDs (OR 3.16, 95% CI 2.40 to 4.18, P<0.00001). In patients taking both an SSRI and an NSAID the risk was increased six fold (OR 6.33, 95% CI 3.40 to 11.8; P<0.00001).
There are limitations in this study based on the original data being from observational studies. Also, the study drugs differed, as did the patient population and their co-morbidities.
It should also be noted that the absolute risk of a GI haemorrhage is usually small however risks must be assessed at an individual level. The article recommends alternative strategies for patients at higher risk including stopping the NSAID or changing it to an alternative analgesic; using a different type of antidepressant; or co-prescribing a proton pump inhibitor.
Action: Clinicians should be aware of the increased GI risk posed by concomitant use of SSRIs and NSAIDs. Steps should be taken to minimise this risk.
|« Drug Safety Update - October 2008||October CKS Update »|